Michigan, 2025

Hail in Michigan, June 19, 2025

June 19, 2025 · NWS MQT · 1 event in 1 county or zone

A weak low pressure passing through the area brought severe hail to eastern Gogebic County on the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A weak low pressure passing through the area brought severe hail to eastern Gogebic County on the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 19, 12:39 PM CST, 3 hours 1 minute earlier. Its key messages:

  • There is a marginal risk for a few severe storms (5-15% chance) this afternoon and evening across western Upper Michigan.
  • Strong to severe thunderstorms are possible Friday night into Saturday morning. There is currently a slight risk for severe thunderstorms (15-29%).
  • A hot and humid airmass is expected over Upper Michigan this weekend into early next week. Those sensitive to heat, especially those without effective cooling and/or hydration, may be impacted.
Area forecast discussion, Jun 19, 12:39 PM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Marquette MI
239 PM EDT Thu Jun 19 2025

.KEY MESSAGES...

- There is a marginal risk for a few severe storms (5-15%
  chance) this afternoon and evening across western Upper
  Michigan.

- Strong to severe thunderstorms are possible Friday night into Saturday
  morning. There is currently a slight risk for severe
  thunderstorms (15-29%).

- A hot and humid airmass is expected over Upper Michigan this weekend
  into early next week. Those sensitive to heat, especially
  those without effective cooling and/or hydration, may be
  impacted.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 1212 PM EDT Thu Jun 19 2025

A swath of cloud cover descended on the Keweenaw and portions of
north-central and eastern Upper Michigan this morning, producing
pockets of dense fog. The densest fog appeared confined to the
lakeshores east of Marquette per webcams and the northern/western
lakeshores of the Keweenaw Peninsula. Alongside this, light near
northerly winds kept these areas in the 50s for a majority of the
morning. Elsewhere where skies have been mostly cleared, daytime
temperatures have been observed warming into the 60s and low 70s by
the time of publishing this discussion. Upstream, showers were noted
in the Arrowhead and northward into Ontario associated with a
shortwave pressing eastward toward Thunder Bay. To the southwest,
shower and thunderstorms are noted in northwestern Wisconsin
associated with another weak wave. Additionally, shortwave trough
axis current stretches southward across eastern Lake Superior into
Lower Michigan, which is helping feed a surface low near Georgian
Bay.

SPC mesoanalysis paints the U.P. with ~500-1000 MUCAPE where skies
have been mostly clear this morning with little effective bulk
shear. As the day progresses though, continued destabilization with
MUCAPE growing to 1000-1500 j/kg while 0-6km shear grows to near
30kts while the upstream waves press into the region will support
isolated and scattered showers and thunderstorms developing. Most
likely areas stretch from Lake Superior southeastward across Upper
Michigan's west half into Lake Michigan and CAMS suggest initiation
could begin 18-20z. Straight hodographs alongside mid-level lapse
rates near 7C, inverted V soundings, and DCAPE of 500-1000 j/kg
suggest hail and strong to severe winds can't be ruled out should a
more organized storm develop. Tonight, while scattered showers,
maybe with some thunderstorms continue across the Upper Great Lakes,
increasing nocturnal LLJ will support additional warm/moist flow
into the Upper Midwest/Great Lakes tonight, potentially supporting
upscale growth into an MCS that will dive southeastward along the
instability gradient. Not all guidance is sold on this idea, but the
outliers appear to be trending this way. Should this occur, it would
mostly likely occur in Wisconsin. Depending on where, it may drive
along or near the WI/MI stateline into Friday morning. Friday
chances for rain and/or thunderstorms will largely depend on the
evolution of tonight's convection, including potential activity
northwest of Thunder Bay pressing southeastward, daytime
destabilization, and lake breeze boundaries. At this point though, I
think its reasonable to suggest isolated to scattered showers and
thunderstorms in the afternoon, but confidence is somewhat low.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 239 PM EDT Thu Jun 19 2025

Mid-upper level ridge will spread across the northern Tier Friday
night, then gradually shift eastward across CONUS' eastern third
while deep troughing digs into the Pacific Northwest southward into
the Desert Southwest this weekend. This trough/ridge pattern will
hold over CONUS through at least the middle of next week. Because
Upper Michigan will be on the western flank of the downstream ridge
axis, multiple rounds of showers and thunderstorms, as well as warm
to very hot and humid conditions are expected in this forecast
period. Given this period where multiple potential hazards exist,
folks are reminded to stay weather aware and be prepared to alter
weekend plans.

Beginning Friday night, mid-upper level ridge axis positioned across
the north-central Plains will erode as a shortwave rides the ridge
top eastward. Upstream, strong to extreme instability along this
wave, a developing surface low, and an attendant surface boundary
will result in thunderstorm development over the Northern Plains by
Friday afternoon/early Friday evening. Upscale development into a
robust MCS looks possible as it propagates downstream into the Upper
Great Lakes. Given the increasing elevated instability building over
the Upper Great Lakes on the nose of a strengthening 925-850mb LLJ,
warm air advection, and favorable northwest flow and deep layer 0-
6km shear of 45+kts, any upstream organized MCS should have the
ability to hold together overnight Friday into Saturday. There are
still some questions as to where the surface boundary will setup
though, and thus the initial and subsequent thunderstorm activity.
Despite this though, there is fairly good agreement among various
CAMS that this complex will press into Upper Michigan overnight
after midnight then exit into Ontario Saturday morning or early
afternoon.

Should this occur, strong to damaging winds will be possible. 7-8
C/km mid-level lapse rates in addition to long, stretched out
hodographs also suggests a large hail threat. SPC currently has
Upper Michigan in a Slight Risk for severe weather with a hatched
wind and hail threat. The hatching represents a 10% or greater
probability of wind gusts exceeding 65 knots and hail exceeding 2
inches within 25 miles of a point, respectively. It should also be
noted that PWATS increasing to 1.5 inches or higher while the warm
cloud layer increases to near 10k feet suggests effective rain
processes. Latest 25-75th percentiles of the NBM suggests widespread
0.5-1.0 inches of QPF. While training isn't currently expected given
the shear vectors, isolated amounts of 2+ inches can't be ruled out.

In the wake of this convection, 850mb temps will climb to near 20C,
with consistent southwest flow residing over the region into at
least Monday afternoon. This will promote additional warming and
guidance suggests peak 850mb temps could climb to near 23C. At the
same time, anomalous moisture will build into the region, supporting
widespread 70 degree dewpoints. As a result, potential impacts from
these together will result in heat risks, especially for those
sensitive to heat or without effective cooling. Current thinking for
Saturday is widespread mid to upper 80s over the interior west half
with upper 70s to near 80F east half. On Sunday, surface highs climb
into the mid 90s for most of the west half, even potentially by Lake
Superior while the east climbs into the upper 80s to low 90s away
from Lake Michigan, which will help moderate places like Manistique
closer to 80F. Heat index values near 100F on Sunday continue to
look possible, which lends to higher confidence that Heat Advisories
may be needed for potentially dangerous heat. On Monday, slightly
cooler conditions are expected, although near 90 degree temperatures
still look possible across the middle third of Upper Michigan.
Overnight lows don't look to provide much relief until Monday night.
Widespread upper 60s to mid 70s are expected overnight Saturday
night and Sunday night.

Upstream on Sunday, another surface low may develop in the north-
central Plains, then lift northeast into Minnesota/Lake
Superior/Ontario. This supports the next best shot of rain and
thunderstorms, although deterministic guidance places Upper Michigan
mostly in the warm and dry sector of this system Sunday night. This
system's cold front looks to press through Monday or Monday night.
While a surface high builds in over Ontario afterwards, it should be
noted that the cold front may stall over Wisconsin Tuesday into
Wednesday while the mid-upper level ridge settles over the South.
Within this flow, additional waves look to lift along the ridge
axis's western flank into the Upper Midwest. This keeps pops in the
forecast through the remainder of the period as impulses develop and
propagate along this boundary.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 118 PM EDT Thu Jun 19 2025

Both KCMX and KSAW are expected to continue improving this
afternoon, breaking out to VFR by mid afternoon. KIWD will continue
to be VFR this afternoon, although scattered showers and
thunderstorms are expected to develop this afternoon. These may move
over the terminal, although guidance suggests most activity should
remain southeast of the terminal. Additionally, upstream convection
may impact the terminal this evening and again Friday morning. For
all these, Prob30 groups were included. Outside of showers and
thunderstorms, KIWD is expected to gradually fall to MVFR under
southerly flow overnight. KCMX and KSAW are also expected to fall to
at least MVFR given the increasing moisture advecting in the area.
KCMX may dip to IFR or lower given the potential for fog to develop
under light easterly and upslope flow tonight.

&&

.MARINE...
Issued at 239 PM EDT Thu Jun 19 2025

Despite multiple systems potentially moving through the Upper Great
Lakes, the pattern favors, on average, mostly light winds of 20kts
or less and small waves into the weekend. The main hazard will be
thunderstorms and hazards they produce. These could be of the strong
to severe variety. Also, should it rain over the lake, pockets or
even widespread dense fog will be possible.

The first opportunity for showers and thunderstorms will be this
afternoon and evening, although over the water, conditions appear
less favorable for strong storms. Should a stronger cell develop
over northeastern Minnesota or Ontario though, their southeastward
projected path and a strengthening LLJ this evening may help
maintain them while crossing the lake. However, this chance appears
to be low (<25% chance) given how far north 12z guidance suggests
the LLJ will press thanks to additional thunderstorm development in
Minnesota/Wisconsin tonight. Scattered showers or storms may linger
over Lake Superior on Friday, gradually pressing east or
southeastward.

Friday afternoon/evening, confidence is growing that a strong to
severe cluster of thunderstorms will develop in the Upper Midwest.
From there, it is expected to track eastward through the Great
Lakes. Should this system develop far enough north, it will pose a
severe thunderstorm risk for Lake Superior from west to east Friday
night beginning near midnight. Should this occur, severe winds of
50kts or greater would be the most likely hazard. There is also a
10% chance of exceeding 65kts and hail of 2 inches. Heavy downpours
are also expected. Shower and thunderstorm activity is likely to
continue into Saturday morning across eastern Lake Superior before
exiting into Ontario. From there, showers and thunderstorms are
largely not expected until Sunday night/Monday. Ahead of that wave,
increasing southerly flow may yield winds up to 25 knots on Sunday.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Dense Fog Advisory until 5 PM EDT this afternoon for LSZ249-
     250.

Lake Michigan...
None.

&&

SHORT TERM...JTP
LONG TERM...JTP
AVIATION...JTP
MARINE...JTP
Hazardous weather outlook, Jun 19, 12:53 PM CST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
253 PM EDT Thu Jun 19 2025

MIZ001>007-009>014-084-085-201900-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
253 PM EDT Thu Jun 19 2025 /153 PM CDT Thu Jun 19 2025/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Rest of Today and Tonight

There is currently a marginal (5-14%) risk for severe winds and
hail over the west and central this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong to severe thunderstorms are possible Friday night into
Saturday morning. There is currently a slight risk for severe
thunderstorms (15-29%). Damaging winds and large hail are the main
severe weather hazards.

A hot and humid airmass is expected over Upper Michigan this
weekend into early next week. Those sensitive to heat, especially
those without effective cooling and/or hydration, may be impacted.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-201900-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
253 PM EDT Thu Jun 19 2025 /153 PM CDT Thu Jun 19 2025/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Rest of Today and Tonight

There is a chance for more thunderstorms this afternoon and
evening, mainly over the western lake.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms from Friday through the
weekend. Storms could be strong to severe, particularly Friday
night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-201900-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
253 PM EDT Thu Jun 19 2025

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Rest of Today and Tonight

There is a chance for thunderstorms this afternoon and evening.
Some storms could be strong to severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Friday night through the
weekend. Storms could be strong to severe, particularly late
Friday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JTP

In the hours before

Special weather statement, Jun 19, 2:38 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Marquette MI
338 PM CDT Thu Jun 19 2025

MIZ009-010-192130-
Gogebic MI-Iron MI-
338 PM CDT Thu Jun 19 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN IRON AND SOUTHEASTERN
GOGEBIC COUNTIES THROUGH 430 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm over
Watersmeet, or 24 miles north of Eagle River, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Watersmeet, Hagerman Lake, Paint Lake, Tamarack Lake, Thousand Island
Lake, and Golden Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4634 8940 4633 8899 4635 8898 4635 8871
      4602 8878 4615 8912 4622 8949
TIME...MOT...LOC 2038Z 281DEG 23KT 4627 8918

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

bw
Local storm report, Jun 19, 3:39 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Marquette MI
539 PM EDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Hail             1 NNE Watersmeet        46.29N 89.17W
06/19/2025  E1.50 Inch       Gogebic            MI   Broadcast Media

            Video shows hail covering the ground at a
            golf course.

&&

DBT

The radar

The Marquette radar (KMQT), 127 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gogebic

When
June 19, 3:40 PM CST
Where
Gogebic County, 1.46 mi NNE of Watersmeet
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
46.290, -89.170

Broadcast media showed a video of hail covering the ground at a golf course with the largest hail being 1.5 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277391.